Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

May 8, 2015Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2015, 5:13 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2015, 5:13 PM EDT (21:13 UTC)
Expired
May 8, 2015, 5:44 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ingham County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KGRR 082113
SVRGRR
MIC065-075-082200-
/O.NEW.KGRR.SV.W.0003.150508T2113Z-150508T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
513 PM EDT FRI MAY 8 2015

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
  SOUTHWESTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 600 PM EDT

* AT 513 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBION...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LANSING...             JACKSON...             ALBION...
  MASON...               LESLIE...              CONCORD...
  SPRINGPORT...          SANDSTONE...           AURELIUS...
  ONONDAGA...            TOMPKINS...            BUNKER HILL...
  PARMA...               EDEN...                FITCHBURG...
  KINNEVILLE...          RIVES JUNCTION...      TOPKINS...
  PLEASANT LAKE...       DEVEREAUX...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4214 8467 4217 8471 4238 8472 4242 8467
      4242 8460 4249 8460 4263 8445 4245 8419
TIME...MOT...LOC 2113Z 223DEG 24KT 4227 8468 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
2 follow-up statements
454 
WWUS53 KGRR 082133
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 PM EDT FRI MAY 8 2015

MIC065-075-082200-
/O.CON.KGRR.SV.W.0003.000000T0000Z-150508T2200Z/
JACKSON MI-INGHAM MI-
533 PM EDT FRI MAY 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN JACKSON AND SOUTH CENTRAL INGHAM COUNTIES...

AT 533 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SPRINGPORT...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LESLIE...              ONONDAGA...            TOMPKINS...
BUNKER HILL...         EDEN...                TOPKINS...
FITCHBURG...           RIVES JUNCTION...      MINARD MILL...
BERRYVILLE...          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4230 8465 4242 8460 4248 8452 4258 8438
      4250 8427 4246 8422 4230 8456
TIME...MOT...LOC 2133Z 223DEG 24KT 4237 8455 

HAIL...1.00IN
WIND...60MPH
 
$$

OSTUNO
656 
WWUS53 KGRR 082144
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
544 PM EDT FRI MAY 8 2015

MIC065-075-082153-
/O.CAN.KGRR.SV.W.0003.000000T0000Z-150508T2200Z/
JACKSON MI-INGHAM MI-
544 PM EDT FRI MAY 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON AND SOUTH
CENTRAL INGHAM COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4230 8465 4242 8460 4248 8452 4258 8438
      4250 8427 4246 8422 4230 8456
TIME...MOT...LOC 2143Z 223DEG 24KT 4252 8437 

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 8, 3:30 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT FRI MAY 8 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 249 PM EDT FRI MAY 8 2015

A FRONTAL ZONE WILL REMAIN SITUATED ACROSS THE AREA INTO EARLY
NEXT WEEK. AS A RESULT THE WEATHER WILL BE UNSETTLED AT TIMES WITH
SHOWERS AND THUNDERSTORMS. IT WILL BE WARM AND HUMID UNTIL A COLD
FRONT ARRIVES DURING THE DAY ON MONDAY. CANADIAN HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 249 PM EDT FRI MAY 8 2015

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE TIMING AND
STRENGTH OF ANY CONVECTION. AS EXPECTED THERE IS FAVORABLE
INSTABILITY AROUND FOR THUNDERSTORMS TO DEVELOP WITH SB CAPE
VALUES GENERALLY 1000 TO 2000 J/KG. AN MCV TRACKING THROUGH MO
WILL TAP THIS INSTABILITY THIS EVENING LEADING TO A ROUND OF
SHOWERS AND THUNDERSTORMS. SHEAR IS SOMEWHAT LIMITED BUT GIVEN THE
CAPE A FEW PULSE STORMS COULD FEATURE SMALL HAIL AND GUSTY WINDS.
I NOTICED THE 0 TO 1 KM SHEAR INCREASES THIS EVENING...BUT THE
INSTABILITY BECOMES ELEVATED AT THAT TIME. THE RAIN SHOULD BE
LOCALLY HEAVY AND OVER AN INCH WILL LIKELY FALL IN A FEW
LOCATIONS THIS EVENING.

THE MODELS ARE TRYING TO FEATURE THE WIDESPREAD CONVECTION
CONTINUING THROUGH SATURDAY MORNING. WITH THE MCV PULLING AWAY
LIFT DECREASES WHICH COULD ACT TO LIMIT THE RAIN. HOWEVER THE
CONVECTION DEVELOPING DOWN IN THE TX PANHANDLE COULD LEAD TO
ANOTHER MCV WHICH ARRIVES HERE IN SOUTHERN MI SAT MORNING.
FORECAST SOUNDINGS ARE SHOWN TO BE MOIST...SO IT WILL NOT TAKE
MUCH LIFT TO TRIGGER STORMS AND EFFICIENT RAINFALL. WILL KEEP THE
POPS HIGH FOR SAT AM...BUT TAPER THE POPS OFF DURING THE AFTERNOON
AS THE POTENTIAL WAVE PULLS AWAY. SHEAR REMAINS A LIMITING FACTOR
FOR SEVERE WEATHER...BUT THIS WILL NEED TO BE MONITORED. IF
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARRIVES THE RUNOFF WILL
BE EFFICIENT IF THE STORMS TRACK OVER THE SAME AREA.

LATER SUNDAY AN MORE SO SUNDAY NIGHT THE DEEP LAYER SHEAR STARTS
INCREASING. THIS WILL ACT TO RAISE THE SEVERE POTENTIAL.

GIVEN THE POTENTIAL FOR SEVERAL ROUNDS OF STORMS...OVER TWO INCHES
OF RAIN COULD EASILY FALL BY MONDAY WHERE THE STORMS REPEAT. THIS
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 249 PM EDT FRI MAY 8 2015

GOOD AGREEMENT IN THE MODELS SHOWING STRONG LOW PRESSURE CROSSING
THE U.P. MONDAY EVENING.  THIS DRAGS A COLD FRONT THROUGH SW MI AND
GIVEN THAT WE WILL BE IN THE WARM SECTOR...WITH HIGH DEWPOINTS...AND
SEVERE THREAT REMAINS.  THE HIGHEST THREAT SHOULD BE OVER THE SE
HALF OF THE CWA WHERE THE INSTABILITY SHOULD BE THE GREATEST AS THIS
AREA SHOULD BE THE LAST TO CLOUD OVER AND ALLOWED TO REACH PEAKING
HEATING.  THE RAINS SHOULD END MONDAY NIGHT...BUT COULD LINGER INTO
TUESDAY ACROSS CENTRAL LOWER AS THE UPPER TROUGH SWINGS THROUGH.

MUCH COLDER AIR ARRIVES BY TUESDAY AND IT LINGER THROUGH THE REST OF
THE WEEK WITH NORTHWEST FLOW DOMINATING.  IT WILL LARGELY BE
DRY...BUT WE COULD SEE A FEW SHOWERS BY THURSDAY NIGHT ON THE HEELS
OF WARM ADVECTION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 158 PM EDT FRI MAY 8 2015

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG THE I-96
REGION THROUGH THE AFTERNOON...AND COULD LINGER FOR THE I-94 AREA
INTO THE EVENING. OTHERWISE VFR CONDITIONS CAN BE EXPECTED THIS
AFTERNOON AND EVENING. SOUTHWEST WINDS WILL REMAIN AROUND 10 KTS
UNTIL EARLY EVENING.

A MORE WIDESPREAD AREA OF RAIN AND A FEW THUNDERSTORMS WILL ARRIVE
OVERNIGHT. THIS WILL BRING IN MVFR AND OCCASIONAL IFR CONDITIONS
THAT WILL LINGER INTO SATURDAY MORNING. AS FOR THE CHANCES OF
THUNDERSTORMS...THE INSTABILITY SHOULD BE GREATEST ALONG I-94
WHERE STORMS WILL BE POSSIBLE INTO THE EARLY MORNING. LEFT STORMS
OUT OF THE TAFS ALONG THE I-96 REGION ALTHOUGH SOME VERY ISOLATED
THUNDER IS POSSIBLE.

&&

.MARINE...
ISSUED AT 249 PM EDT FRI MAY 8 2015

WILL KEEP THE MENTION OF FOG AND STORMS IN THE FORECAST FOR THE
NEXT FEW DAYS. AT THIS POINT WINDS AND WAVES LOOK TO REMAIN UNDER
SMALL CRAFT ADVISORY CRITERIA.

&&

.HYDROLOGY...
ISSUED AT 111 PM EDT FRI MAY 8 2015

RIVER LEVELS ACROSS SOUTHWEST LOWER MICHIGAN ARE RUNNING NEAR NORMAL
FLOWS FOR THIS TIME OF YEAR...ESPECIALLY CLOSER TO THE LAKESHORE.
SOME RIVERS FURTHER INLAND ACROSS PORTIONS OF CENTRAL AND MID-
MICHIGAN ARE RUNNING SLIGHTLY BELOW NORMAL...SUCH AS THE RED CEDAR
RIVER AT EAST LANSING...THE GRAND RIVER AT IONIA...AND THE MUSKEGON
RIVER AT EVART.

RIVER LEVEL RISES ARE EXPECTED THIS WEEKEND AND WILL CONTINUE INTO
NEXT WEEK. 1-2 INCHES OF RAINFALL IS POSSIBLE TODAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY THIS EVENING. MORE WIDESPREAD RAINFALL IS
EXPECTED OVERNIGHT INTO SATURDAY MORNING. MINOR FLOODING IN URBAN
AND LOW-LYING AREAS WILL BE POSSIBLE TONIGHT INTO SATURDAY. WE HAVE
A FAIRLY MOIST ATMOSPHERE IN PLACE. UPPER AIR CLIMATOLOGY
INDICATES PRECIPITABLE WATER VALUES IN EXCESS OF THE 75TH
PERCENTILE. SFC DEWPOINTS ARE IN THE LOWER 60S THIS AFTERNOON WITH
MID TO UPPER 60S NOTED IN NW INDIANA AND NE ILLINOIS. ANY
CONVECTIVE RAIN SHOWERS OR STORMS THIS WEEKEND SHOULD BE FAIRLY
EFFICIENT RAINFALL PRODUCERS.

A DRY PERIOD IS FORECAST SATURDAY AFTERNOON THROUGH SATURDAY NIGHT
BEFORE RAIN AND STORM CHANCES INCREASE AGAIN ON SUNDAY. STRONG TO
SEVERE STORMS ARE POSSIBLE MONDAY...WHICH WILL HAVE TO POTENTIAL TO
PRODUCE HEAVY RAINFALL AND MINOR FLOODING. MORE SIGNIFICANT FLOODING
COULD OCCUR IF THE SAME AREAS SEE MODERATE TO HEAVY RAINFALL FROM
STORMS THIS EVENING AND TONIGHT AS WELL AS ON SUNDAY AND MONDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...JK
HYDROLOGY...EBW
MARINE...MJS
Hazardous weather outlook, May 8, 1:55 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI MAY 8 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
155 PM EDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AN ISOLATED
THUNDERSTORM MAY PRODUCE LOCALLY DAMAGING WINDS AND OR HAIL TO 1
INCH THIS AFTERNOON AND EARLY THIS EVENING.  RAINFALL COULD BE
LOCALLY HEAVY WITH OVER AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY
EVENING. SOME OF THE STORMS MONDAY MAY BE STRONG TO SEVERE IN THE
AFTERNOON AND EVENING.

RAINFALL WILL BE LOCALLY HEAVY WITH THESE STORMS.  WHERE THE STORMS
PERSIST...OVER 2 INCHES WILL BE POSSIBLE.  THIS COULD LEAD TO URBAN
AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND BUT MAY BE
POSSIBLE MONDAY.

LMZ844>849-090830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
155 PM EDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG ARE EXPECTED THROUGH TONIGHT AS ARE SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FOG WITH SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND BUT MAY BE
POSSIBLE MONDAY

WDM MJS

In the hours before

Special weather statement, May 8, 5:07 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT FRI MAY 8 2015

MIZ072-073-082200-
CALHOUN MI-KALAMAZOO MI-
507 PM EDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 506 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF TEKONSHA...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATTLE CREEK...        ALBION...              MARSHALL...
BROWNLEE PARK...       FULTON...              ATHENS...
BURLINGTON...          CERESCO...             CONVIS TWP...
MARENGO...             BEADLE LAKE...         SONOMA...
WATTLES PARK...        PENNFIELD...           STANLEY CORNERS...
EAST LEROY...          WEST LEROY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4210 8542 4242 8507 4242 8495 4228 8476
      4207 8509 4207 8538
TIME...MOT...LOC 2106Z 224DEG 24KT 4210 8526

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:07 PM EDTSpecial Weather StatementGRRCalhoun53 min
May 8, 6:27 PM EDTSpecial Weather StatementGRRKalamazoo63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.